Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 3, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 26, 2018, 6:38 AM CDT for Miami County, Kansas; Cass County, Missouri. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 26, 2018, 6:38 AM CDT (11:38 UTC)
- Expired
- Mar 26, 2018, 7:15 AM CDT
- In force
- 37 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Miami County, KS, Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 31 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 6:38 AM CDT | HAIL 1.25 | Louisburg, KS | DELAYED REPORT FROM SOCIAL MEDIA. |
| Mar 26, 6:59 AM CDT | HAIL 0.88 | Peculiar, MO | DELAYED REPORT. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 11.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
515
WUUS53 KEAX 261138
SVREAX
KSC121-MOC037-261215-
/O.NEW.KEAX.SV.W.0003.180326T1138Z-180326T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
638 AM CDT MON MAR 26 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northeastern Miami County in east central Kansas...
Northwestern Cass County in west central Missouri...
* Until 715 AM CDT
* At 638 AM CDT, a severe thunderstorm was located near Louisburg,
moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Grandview, Belton, Raymore, Peculiar, Louisburg, Cleveland and
Bucyrus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 9477 3874 9470 3874 9461 3879 9461
3885 9451 3884 9443 3871 9436 3860 9471
TIME...MOT...LOC 1138Z 242DEG 30KT 3868 9467
HAIL...1.00IN
WIND...<50MPH
$$
Cutter2 follow-up statements
030
WWUS53 KEAX 261153
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
653 AM CDT MON MAR 26 2018
KSC121-261202-
/O.CAN.KEAX.SV.W.0003.000000T0000Z-180326T1215Z/
Miami KS-
653 AM CDT MON MAR 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MIAMI COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3867 9462 3868 9461 3879 9461 3885 9452
3884 9443 3871 9436 3863 9461
TIME...MOT...LOC 1152Z 242DEG 30KT 3874 9453
$$
MOC037-261215-
/O.CON.KEAX.SV.W.0003.000000T0000Z-180326T1215Z/
Cass MO-
653 AM CDT MON MAR 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTHWESTERN CASS COUNTY...
At 652 AM CDT, a severe thunderstorm was located near Peculiar,
moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Grandview, Belton, Raymore, Peculiar and Cleveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3867 9462 3868 9461 3879 9461 3885 9452
3884 9443 3871 9436 3863 9461
TIME...MOT...LOC 1152Z 242DEG 30KT 3874 9453
HAIL...1.00IN
WIND...<50MPH
$$
Cutter387
WWUS53 KEAX 261212
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
712 AM CDT MON MAR 26 2018
MOC037-261222-
/O.EXP.KEAX.SV.W.0003.000000T0000Z-180326T1215Z/
Cass MO-
712 AM CDT MON MAR 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS COUNTY WILL
EXPIRE AT 715 AM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
LAT...LON 3867 9462 3868 9461 3879 9461 3885 9452
3884 9443 3871 9436 3863 9461
TIME...MOT...LOC 1212Z 242DEG 30KT 3881 9437
$$
CutterWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:30 AM CDT, 8 minutes earlier.
Area forecast discussion, Mar 26, 6:30 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 630 AM CDT Mon Mar 26 2018 .Discussion... Issued at 338 AM CDT MON MAR 26 2018 Satellite imagery highlights a large trough digging into the Great Basin this morning, with the resulting southwest flow across the southern and central Plains readily evident on water vapor. At the surface a lee side low is noted over the Texas panhandle with a warm front stretching east through Oklahoma. Also of note, radar started to pick up developing storms across central and north central Missouri early this morning in response to the elevated front that the southwest flow is pushing across region. However, the main show, with widespread rain and embedded thunderstorms, will wait till closer to dawn to develop as that's when the main forcing will kick in as a shortwave trough peels away from the northern side of the large trough in the Great Basin; with the resulting low level jet across Oklahoma into Missouri providing much of the needed lift to help fuel the first round of today's storms. For Today...storm activity is starting near Wichita this morning with the help of the developing low level jet and resulting moisture transport. The storms are elevated in nature, but are tapping into a fair amount of instability as early morning analysis shows the storms developing in an area with MUCAPE values in the 1000 to 1500 J/KG range, which is on the leading edge of the great-than-one-inch precipitable water value that are moving north across the southern Plains. With 0-6KM shear values in the 40 knot range, this likely means that the thunderstorms that arrive this morning, while elevated, will be a bit feisty with lightning, periods of heavy rain, and small to marginally severe hail sized hail possible. This first round of storms will likely be focused across eastern and far northwest Missouri, on the nose of the low level jet. Much of the morning activity will likely lift north, with scattered showers persisting through the afternoon hours across the region as warm air and moisture advection persist. This will bring a warm front north into east central Kansas and central Missouri by this afternoon, with highs peaking above 60 in areas south of Highway 50. For tonight into Tuesday...expect a surface wave to start moving north toward the base of the trough shifting across the northern Plains; this will help define the cold front as the trough moves through overnight, reinvigorating storms moving northeast into southern and central Missouri. This will bring torrential rains to areas up and down the I-44 corridor across southern and eastern Missouri. There will likely be a decent gradient in precipitation values, but we still might pick up an additional inch of rain in areas south of the Missouri River tonight, potentially leading to flooding on area creeks, streams, and rivers. Expect storms to persist into Tuesday across southern and eastern Missouri, with more scattered shower like activity for our section of central and western Missouri. Rest of the work week...will see temperatures bounce around normal as the axis of the Great Basin trough shifts east. This will also bring a return of precipitation Thursday into Friday and maybe again over the weekend. && .Aviation...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 630 AM CDT MON MAR 26 2018 A line of stormy activity fired up in Kansas early this morning, arriving at the state line terminals around 11Z. Storms will continue to move northeast, with some low clouds and showers remaining possible through the morning hours. Expect a bit of break from the storms this afternoon, but we might get more showers this evening as a cold front presses into the region. The front will finally shift the winds to the north late tonight, which is also expected to help start lifting CIGs as the boundary layer starts drying out. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Cutter Aviation...Cutter
Hazardous weather outlook, Mar 26, 4:59 AM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 459 AM CDT Mon Mar 26 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 459 AM CDT Mon Mar 26 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight On and off storms are expected today through late tonight across the forecast area. Isolated hail up to one inch is possible for areas south of I-70 and east of U.S. HWY 63. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storms will diminish late tonight, but the widespread rain will stick around, with the heavier rainfall shifting south over the I-44 corridor. Rainfall totals between one half of an inch to one and a half inches may lead to some isolated flooding, especially south of I-70. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Mar 26, 5:39 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
539 AM CDT MON MAR 26 2018
KSZ057-105-MOZ043-261115-
Johnson KS-Miami KS-Cass MO-
539 AM CDT MON MAR 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR MIAMI...SOUTH CENTRAL JOHNSON AND
SOUTHWESTERN CASS COUNTIES UNTIL 615 AM CDT...
At 538 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Princeton to near Fontana. Movement was
northeast at 35 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Paola, Spring Hill, Osawatomie, Louisburg, Edgerton, Drexel, Fontana,
West Line, Hillsdale, Chiles, Bucyrus, New Lancaster and Wagstaff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3844 9507 3873 9506 3882 9477 3852 9447
3848 9458 3848 9461 3847 9461 3841 9476
TIME...MOT...LOC 1038Z 234DEG 32KT 3849 9517 3847 9477
CutterLocal storm report, Mar 26, 6:34 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 AM CDT MON MAR 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 AM HAIL PAOLA 38.58N 94.87W
03/26/2018 E0.25 INCH MIAMI KS 911 CALL CENTER
&&
SGRANALocal storm report, Mar 26, 6:37 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 AM CDT MON MAR 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL LOUISBURG 38.62N 94.68W
03/26/2018 E1.00 INCH MIAMI KS TRAINED SPOTTER
&&
SGRANAThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 5:39 AM CDT | Special Weather Statement | EAX | Miami | 36 min |
| Mar 26, 7:09 AM CDT | Special Weather Statement | EAX | Jackson | 36 min |
| Mar 26, 7:36 AM CDT | Special Weather Statement | EAX | Lafayette | 39 min |
| Mar 26, 8:00 AM CDT | Flash Flood Warning | EAX | Cass, Jackson | 6 hr |
| Mar 26, 8:25 AM CDT | Areal Flood Advisory | EAX | Johnson, Lafayette | 5 hr |
| Mar 26, 8:50 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 69 hr |
| Mar 26, 9:06 AM CDT | Special Weather Statement | EAX | Saline | 24 min |
| Mar 26, 10:27 AM CDT | River Flood Warning | EAX | Cooper, Saline | 5 days |
| Mar 26, 12:07 PM CDT | Areal Flood Advisory | EAX | Chariton, Howard, Randolph | 4 hr |
| Mar 26, 12:22 PM CDT | Flash Flood Warning | EAX | Chariton, Howard, Randolph | 5 hr |
| Mar 26, 2:12 PM CDT | Areal Flood Warning | EAX | Cass, Jackson, Johnson, Lafayette, Saline | 24 hr |
| Mar 26, 2:16 PM CDT | River Flood Warning | EAX | Howard | 33 hr |
| Mar 26, 2:18 PM CDT | River Flood Warning | EAX | Johnson, Pettis | 42 hr |
| Mar 26, 5:14 PM CDT | Areal Flood Warning | EAX | Chariton, Howard, Randolph | 24 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.